Patients admitted to a hospital often receive many medications. Concomitant use of multiple medications can lead to drug interactions that occur prior to administration (i.e., drug incompatibility) or after ingestion or injection (i.e., drug-drug interaction). When an interaction occurs, the effects and characteristics of the drugs may be altered, leading to increased or decreased drug activity or new and unanticipated adverse effects. Analysts searched the Pennsylvania Patient Safety Reporting System database for reports submitted as "Medication error/Monitoring error/Drug-drug interaction" that occurred from April 2009 through March 2016. A total of 815 event reports were included in the final analysis. The most commonly reported type of drug interaction involved drug incompatibilities (41.8%, n = 341) and drug-drug interactions (27.9%, n = 227). Healthcare facilities can help reduce the opportunity for drug interactions reaching patients by addressing all areas of the medication-use process and not relying solely on the effectiveness of alerts when orders are entered into electronic health records.
Reproduced with permission of the copyright holder. Further use of the material is subject to CC BY-NC-ND license. (More information)